Changes in the Appearances of Pills Can Cause Lapses

Over the last ten years, generic drugs have become increasingly popular due to the savings to consumers and insurance companies. These efforts to keep healthcare costs low have saved people in the United States $1.2 trillion in that time.

Many doctors, insurance companies, and even patients switch to the cheapest generic version of a drug as soon as it becomes available. After all, the medicine is essentially the same, only perhaps with a new appearance. When patients go to pick up a refill of a prescription, they may be surprised to find that the pills are a different shape or color than they received before.

According to a recent study by prescription drug researchers from Boston’s Brigham and Women’s Hospital, this may be a problem. Research suggests that changes in a particular medication’s color or shape can cause many patients to discontinue necessary medication without notice.

Why Changes in the Appearances of Pills Can Cause Problems

Because of the way that pharmacies negotiate with drug manufacturers in order to get the best price, they may dispense one generic manufacturer’s drug one month and refill it later with the same drug made by a different manufacturer. These pills will be effective for patients even though the medication may have a different size, shape, color, and formulation. These changes should not affect the treatment of any patient or disrupt recovery in any way.

However, patients are often not told what to expect from these new pills. Even if a pharmacist may mention that the pill looks different, some patients do not trust the medication because it looks different. These patients may lose confidence in the medicine’s safety or effectiveness. Often patients suspect that there is a problem. Some patients will stop taking the pills until they can ask their doctor about the change. Others stop taking the drug entirely.

Some patients may not intend to make medication errors, but are confused by the new look of the medication. Many patients who take multiple pills daily have a difficult time keeping a medication schedule straight. Any change can disrupt a patient’s habits. These patients may forget the new pill, confuse it with another pill, or even accidentally double up on one medication.

These are serious problems, since many of the patients who are the most easily confused by the new look of a pill are those who most require the medication to live. The authors of the study have encouraged the FDA to rethink its hands-off policy on regulating the appearance of generic drugs and to require similar appearances for equivalent medications. Medication errors cause thousands of death in the U.S. every year. This change in regulations can help patients avoid errors.

 
Source:

http://www.sci-tech-today.com/story.xhtml?story_id=1010024ZQ40W&page=1